Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 204, NWS North Platte, NE

July 18, 1998Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 1998, 9:37 PM CDT for Keya Paha County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 9:37 PM CDT (02:37 UTC)
Expired
Jul 18, 1998, 10:25 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:40 PM CDTThunderstorm WindSpringview, NESeveral large tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2715 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 190236
SVRLBF
NEC103-190325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1025 PM CDT

* AT 935 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES EAST OF VALENTINE OR 17 MILES WEST
  NORTHWEST OF SPRINGVIEW MOVING EAST SOUTHEAST AT 45 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  SPRINGVIEW                   BY 955 PM CDT
  BURTON                       BY 1000 PM CDT

THIS STORM HAS A HISTORY OF DAMAGING WIND.  A WIND GUST TO 70 MPH
WAS RECORDED AT MILLER FIELD IN VALENTINE AT 921 PM CDT.  GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

WERT


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT JUL 18 1998

...THE FOCUS IS ON TEMPERATURES THE NEXT FEW DAYS WITH THIS AFTERNOONS
FORECAST CYCLE...

MODEL PERFORMANCE DISCUSSION...
THE ETA HAS THE BEST CONSISTENCY BETWEEN RUNS, AND YESTERDAYS MORNING
AND EVENING RUNS DID WELL AT 12Z THIS MORNING. ALSO, THE AVN AND ETA
SOLUTIONS FROM THIS MORNINGS RUN ARE NEARLY IDENTICAL IN KEEPING THE
EAST-WEST AXIS OF THE UPPER LEVEL RIDGE THROUGH THE CENTRAL PLAINS FROM
SOUTHEAST MISSOURI THROUGH NORTHERN KANSAS AND SOUTHERN NEBRASKA AND
INTO WEST CENTRAL COLORADO. WITH THE STAGNATION OF THE UPPER LEVEL
HIGH, LITTLE CHANGE IN THE WEATHER IS LIKELY THROUGH MONDAY. IN THE
LOWER LEVELS, THE ETA HAS A CLOSED SURFACE LOW IN CENTRAL NEBRASKA BY
48 HOURS THAT THE AVN DOES NOT HAVE. THE 1000-500MB THICKNESS FIELDS OF
THE AVN AND ETA AT THAT TIME ARE ABOUT THE SAME. SO, THE CHOICE OF
MODELS IS A BLEND OF THE ETA AND THE AVN WITH GREATEST WEIGHT ON THE
ETA SOLUTION FOR THE FIRST THREE FORECAST PERIODS.

FIRST PERIOD DISCUSSION...
    BOTH THE AVN AND ETA INDICATE SLIGHT CYCLONIC VORTICITY ADVECTION
(CVA) AT 500MB WITH A WEAK SHORT WAVE COMING ACROSS THE CREST OF THE
UPPER LEVEL RIDGE. AN EXAMINATION OF THE 700MB AND 500MB THETA-E
FORECAST FOR 00Z AND 06Z TONIGHT REVEALS SOME MID-LEVEL INSTABILITY IN
THE WEST. HOWEVER, THE MEAN 1000-500MB RH IS 30 PERCENT OR LOWER.
THEREFORE, DESPITE THE INSTABILITY, MOISTURE IS LIMITED AND
THUNDERSTORMS ARE UNLIKELY. IN THE LOWER LEVEL (NAMELY 850MB), THE
THETA-E RIDGE AND ASSOCIATED INSTABILITY IS ALONG THE NEBRASKA-IOWA
LINE. IN EITHER CASE, THE 850MB RH IS LIKELY TO BE 20 PERCENT OR LOWER
IN THE ENTIRE CWA. SO, THE STORM PREDICTION CENTERS GENERAL
THUNDERSTORM FORECAST INDICATED IN THE SWODY1 APPEARS TO BE THE MOST
LIKELY SCENARIO FOR THE NORTH PLATTE UPDATE AREA.
    TURNING TO TEMPERATURES, EARLY AFTERNOON DEWPOINTS OF 50 TO 55 IN
THE WEST POINT TO A COOL NIGHT. HOWEVER, A 45 TO 50 DEGREE DROP
OVERNIGHT IS PROBABLY TOO MUCH SO, 60 IS PROBABLY AS LOW AS
TEMPERATURES WILL GO IN THE WEST. IN THE REST OF THE FORECAST AREA,
LOWS AT OR A LITTLE ABOVE THE EARLY AFTERNOON DEWPOINT VALUES LOOK
GOOD. SO, FAIRLY RAPID MODERATION IS LIKELY TOWARD SUNSET. IT APPEARS
THAT LOWS WILL BE ABOUT THE SAME AS LAST NIGHTS.

SECOND PERIOD AND BEYOND...
    THE 850MB TEMPERATURES AND 1000-500MB THICKNESSES INDICATE
TEMPERATURES SUNDAY AT OR SLIGHTLY HIGHER THAN TODAYS AND VERY LITTLE
CHANGE FOR MONDAY. SO, TEMPERATURES AROUND OR A LITTLE ABOVE 100 ARE
LIKELY BOTH SUNDAY AND MONDAY IN MOST OF THE NORTH PLATTE FORECAST
AREA. A FEW VALUES AROUND 105 ARE POSSIBLE IN THE WEST AND NORTHWEST.
NIGHTTIME TEMPERATURES ARE EXPECTED TO COOL BELOW 75 DEGREES IN THE
NORTHEAST PART THE NORTH PLATTE FORECAST AREA AND 70 OR LOWER IN THE
WEST AND SOUTHWEST SO HEAT ADVISORIES ARE NOT REQUIRED. ACCORDING TO
THE ETA, THE RH AT 400MB WILL INCREASE TO 60-70 PERCENT BY 06Z IN
SOUTHWEST AND SOUTH CENTRAL NEBRASKA, SO A FEW MORE HIGH CLOUDS ARE
POSSIBLE. BUT THEY WILL BE SCATTERED OR THIN SCATTERED AND WILL HAVE
LITTLE DAMPING EFFECT ON MONDAYS TEMPERATURES.
    ANOTHER LOBE OF HIGHER VORTICITY AT 500MB IS EXPECTED IN WESTERN
NEBRASKA SUNDAY NIGHT, CREATING SOME UPWARD VERTICAL VELOCITY WITH THE
WEAK CVA AND THE 700MB THETA-E RIDGE AND ASSOCIATED INSTABILITY WILL
CONTINUE OVER THE WEST. HOWEVER, VERY WARM TEMPERATURES ABOVE THAT
LEVEL (600MB VALUES OF 6-8C) SHOULD CAP ANY CONVECTION THAT MIGHT
DEVELOP, LOW-LEVEL MOISTURE WILL STILL BE LACKING AS 850MB RH WILL BE
20 PERCENT OR LOWER.
    WITH THE SURFACE LOW MOVING THROUGH CENTRAL NEBRASKA, SOME
VARIATION IN THE WIND ACROSS THE FORECAST AREA IS LIKELY. FOR EXAMPLE,
AT 00Z SUNDAY EVENING, THE SURFACE LOW IS FORECAST TO BE BETWEEN VTN
AND LBF SO THE PANHANDLE WILL PROBABLY HAVE NORTHWEST WIND, WHILE
VALENTINES BECOMES EAST AND NORTH PLATTES BECOMES WEST. SO, I HAVE
DIVIDED THE ZONES TO REFLECT THAT, SETTING THE PANHANDLE ASIDE FROM THE
REST.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF UU 063/102 065/102 067 49000
VTN UU 065/105 068/103 070 49000

OGA UU 062/102 065/102 068 49000
IML UU 064/103 066/103 071 49000
BBW UU 065/099 068/100 070 49000
ANW UU 066/102 069/102 070 49000
ONL UU 070/101 072/101 073 49000

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.